Gemcitabine-associated thrombotic thrombocytopenic purpura

Lancet Oncol. 2007 Jul;8(7):634-41. doi: 10.1016/S1470-2045(07)70203-6.

Abstract

Gemcitabine-associated thrombotic thrombocytopenic purpura (TTP) is a rare complication of gemcitabine treatment with a incidence ranging from 0.015% to 1.4%. Clinically, this disease manifests as haemolytic anaemia, thrombocytopenia, and renal insufficiency; hypertension and neurological and pulmonary symptoms are also known complications. The risk of TTP increases as the cumulative dose of gemcitabine approaches 20,000 mg/m(2). The pathophysiology of this disease entity is unknown although several theories, involving both immune and non-immune mechanisms, have been proposed. The most effective treatment is discontinuation of gemcitabine, the provision of antihypertensive medications as needed, and consideration of plasmapheresis or use of immunoadsorption column in severe cases.

Publication types

  • Review

MeSH terms

  • Antimetabolites, Antineoplastic / adverse effects*
  • Deoxycytidine / adverse effects
  • Deoxycytidine / analogs & derivatives*
  • Humans
  • Purpura, Thrombotic Thrombocytopenic / chemically induced*
  • Purpura, Thrombotic Thrombocytopenic / diagnosis
  • Purpura, Thrombotic Thrombocytopenic / therapy
  • Ribonucleotide Reductases / antagonists & inhibitors*

Substances

  • Antimetabolites, Antineoplastic
  • Deoxycytidine
  • gemcitabine
  • Ribonucleotide Reductases